Drug-induced liver injury.
PURPOSE OF REVIEW
Drug-induced liver injury (DILI) remains an important disease in clinical practice. It is difficult to predict, diagnose and manage. Studies in the peer-reviewed literature in the last 2 years, focusing on the diagnosis, prediction and management of DILI will be reviewed.
Antibiotics remain the most common drug causing DILI in the United States and Europe. Expert opinion may still be the better method of diagnosing DILI compared with an objective tool such as the Roussel-Uclaf Causality Assessment Method. Hepatitis E represents an alternative diagnosis to some cases of presumed drug hepatotoxicity. There is ongoing research into the genetics of the pathophysiology and susceptibility of DILI. A genome-wide association study confirmed the association between human leukocyte antigen (HLA) class II and susceptibility to coamoxiclav (amoxicillin-clavulanic acid) induced DILI. There is new information on the protective effect of HLA-DRB1*07 family of alleles. MicroRNAs are a potential marker of DILI. Keratin variants may predict outcome of acute liver failure. N-acetylcysteine may be protective against DILI while taking antituberculosis medication.
Recent findings in the genetics of pathophysiology and susceptibility of DILI can help with predicting and avoiding DILI in clinical practice and provide the foundation for ongoing research.
Division of Digestive and Liver Diseases, University of Texas Southwestern Medical Center, Dallas, Texas 75390-8887, USA. Lafaine.firstname.lastname@example.org
SourceCurrent opinion in gastroenterology 28:3 2012 May pg 198-202
Amoxicillin-Potassium Clavulanate Combination
Drug-Induced Liver Injury
Genome-Wide Association Study
Pub Type(s)Journal Article